Wyoming, 2010

Winter Storm in Wyoming, December 14 to 15, 2010

December 14 to 15, 2010 · NWS RIW · 1 event in 1 county or zone

Grand Targhee Resort on the west slope of the Teton Range received a foot of snow from a persistent moist, westerly flow. Locations at the extreme north end of the range also received about one foot of fresh snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Grand Targhee Resort on the west slope of the Teton Range received a foot of snow from a persistent moist, westerly flow. Locations at the extreme north end of the range also received about one foot of fresh snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 14, 10:35 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Dec 14, 10:35 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1035 AM MST TUE DEC 14 2010

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
UPDATED TO CANCEL THE HIGH WIND WATCHES FOR ZONES 19 AND 20.
STILL LOOKS WINDY...ESPECIALLY ZONE 19...BUT LACK OF A STRONG
SURFACE GRADIENT WILL LIKELY PRECLUDE WIDESPREAD HIGH WINDS.

A SIGNIFICANT WINTER STORM IS EXPECTED TO IMPACT THE AREA TODAY
AND TONIGHT. HEAVY SNOW WILL BLANKET THE HIGHER ELEVATIONS WEST OF
THE DIVIDE WITH STORM TOTAL SNOW ACCUMULATIONS OF UP TO 18 INCHES
POSSIBLE IN THE TETONS AND HIGHER ELEVATIONS OF SOUTHWEST YELLOWSTONE.
STRONG WINDS ARE EXPECTED IN THE ABSAROKA AND EASTERN WIND RIVER
MOUNTAINS WITH LOCAL GUSTS UP TO 80 MPH AT TIMES. STRONG WINDS
ARE EXPECTED THROUGH THE ROCK SPRINGS TO CASPER WIND CORRIDOR.
WIND SPEEDS COULD REACH HIGH WIND CRITERIA IN ZONES 19 AND
20...BUT WILL LET DAY SHIFT LOOK AT THE LATEST DATA BEFORE
DECIDING TO UPGRADE THESE ZONES TO A WARNING.

PRECIPITATION OF VARIED TYPE AND INTENSITY WILL TOUCH EVERY PART
OF THE CWA BY WEDNESDAY AFTERNOON. WARMER AIR AHEAD OF AN
APPROACHING COLD FRONT WILL BRING RAINFALL TO VALLEY LOCATIONS
WEST OF THE DIVIDE TODAY BEFORE CHANGING TO SNOW BY THIS EVENING.
COLD AND RELATIVELY DRY ARCTIC AIR WILL DIVE SOUTH ON WEDNESDAY
AND PUSH LIGHT PRECIP FURTHER SOUTH. CLEAR SKIES AND CALM WINDS
BEHIND THE FRONT WILL ALLOW TEMPERATURES TO PLUMMET BELOW ZERO IN
MANY AREAS WITH WIDESPREAD LOWS IN THE SINGLE DIGITS THURSDAY
MORNING.

LONG TERM...FRIDAY THROUGH TUESDAY

A PERSISTENT LONGWAVE TROUGH/UPPER LOW WILL REMAIN ACROSS EXTREME
EASTERN PACIFIC...BECOMING MORE AMPLIFIED MONDAY AND TUESDAY. THIS
UPPER LOW/TROUGH WILL RESULT IN A GOOD FETCH OF PACIFIC MOISTURE IN
EITHER SOUTHWEST OR WEST FLOW...WITH PERIODS OF SIGNIFICANT SNOWFALL
POSSIBLE WEST OF THE DIVIDE THIS WEEKEND INTO EARLY NEXT WEEK...WITH
MAINLY DRY CONDITIONS EAST OF THE DIVIDE.

HOWEVER...THE EXTENDED WILL BEGIN ON THE DRY SIDE FRIDAY WITH LOW
AMPLITUDE RIDGING OVER THE NORTHERN ROCKIES.  CURRENTLY IT APPEARS
THE BEST CHANCE OF PRECIPITATION THIS WEEKEND WILL BE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.  A LULL IS EXPECTED TO DEVELOP LATE
SUNDAY THROUGH MONDAY...AS THE TROUGH IN THE EASTERN PACIFIC
AMPLIFIES WITH DOWNSTREAM RIDING DEVELOPING IN RESPONSE OVER THE
ROCKIES. HOWEVER...GLOBAL MODELS SHOW SNOW RETURNING IN EARNEST
MONDAY NIGHT/TUESDAY...AS MOIST SOUTHWEST FLOW AHEAD OF THIS
TROUGH AFFECTS WESTERN WYOMING. WILL HAVE HIGHER/LOWER POPS FOR
EXPECTED PEAKS/LULLS RESPECTIVELY...BUT WILL HAVE POPS
CONTINUOUSLY ACROSS THE WEST AFTER FRIDAY NIGHT DUE TO ADEQUATE
MOISTURE AND FAVORABLE WIND FLOW THROUGH THE PERIOD AND TIMING
ISSUES THIS FAR OUT.

TEMPERATURES...ESPECIALLY EAST OF THE DIVIDE WILL BE A CHALLENGE AS
GLOBAL MODELS KEEP THE ARCTIC AIR JUST NORTH/NORTHEAST OF THE
FORECAST AREA FOR MUCH OF THE PERIOD...BUT COULD SETTLE INTO THE
AREA ESPECIALLY ON SUNDAY.

AVIATION...

WEST OF THE DIVIDE...RAIN AND SNOW WILL INCREASE ACROSS THE
NORTHWEST...MAINLY VCNTY AND NORTH OF KJAC...THIS MORNING AND SPREAD
SOUTH ACROSS WESTERN WYOMING THROUGH THE AFTERNOON.  SNOW LEVELS
WILL BE NEAR 7-7.5KFT THROUGH THE DAY WITH PRIMARILY LOW VFR/MVFR
CONDITIONS VCNTY KJAC AND KPNA WITH WIDESPREAD MTN OBSCURATIONS.
AREAS OF LLWS WILL BE ENCOUNTERED...ESPECIALLY VCNTY KJAC AS RIDGE
TOP WINDS INCREASE TO 40-50KTS DURING THE AFTERNOON.  CONDITIONS
WILL CONTINUE TO DETERIORATE AFTER 00Z WED AS A STRONG COLD FRONT
PUSHES ACROSS THE AREA.  WIDESPREAD MVFR/IFR CONDITIONS WITH AREAS
OF LIFR IN SN/BLSN WILL BE ENCOUNTERED 00Z THROUGH 12Z WEDNESDAY.

EAST OF THE DIVIDE...VFR CONDITIONS WILL PREVAIL TODAY WITH
CONDITIONS DETERIORATING TONIGHT. WINDS WILL INCREASE AHEAD OF AN
APPROACHING COLD FRONT WITH STRONG WEST WIND AND AREAS OF LLWS
EXPECTED TO DEVELOP ALONG THE LEE SLOPES OF THE ABSAROKA AND WIND
RIVER RANGES THIS AFTERNOON. THESE STRONG WINDS AND AREAS OF LLWS
WILL LIKELY SPREAD FROM SOUTH PASS TO VCNTY CPR THROUGH THE
AFTERNOON AND EARLY EVENING. THE COLD FRONT WILL PUSH ACROSS THE
AREA OVERNIGHT TUESDAY WITH AREAS OF -RASN AND LOCAL MVFR
CONDITIONS DEVELOPING PRIMARILY AFTER 06Z WEDNESDAY.

FIRE WEATHER...

A WINTER STORM IS EXPECTED TO BLANKET THE AREA IN
PRECIP TODAY THROUGH WEDNESDAY. DRYER AIR EXPECTED TO MOVE IN
BEHIND AN ARCTIC COLD FRONT MID WEEK. WINDS ARE EXPECTED TO BE
STRONG OVER MUCH OF THE AREA THROUGH WEDNESDAY AS WELL.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING WYZ002-015.

WINTER STORM WARNING UNTIL 8 AM MST WEDNESDAY WYZ001-012.

&&

UPDATE...SKRBAC
SHORT TERM...ALLEN
LONG TERM...WM
AVIATION...AEM FIRE
WEATHER...ALLEN
Hazardous weather outlook, Dec 14, 11:23 AM MST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1123 AM MST TUE DEC 14 2010

WYZ001>020-022>030-151200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1123 AM MST TUE DEC 14 2010

...WINTER STORM WARNING IN EFFECT FOR YELLOWSTONE AS WELL AS THE
TETON AND GROS VENTRE MOUNTAINS THIS AFTERNOON THROUGH WEDNESDAY
MORNING...

...HIGH WIND WARNING IN EFFECT FOR THE ABSAROKA AND EASTERN WIND
RIVER MOUNTAINS THIS AFTERNOON THROUGH 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER PARTS OF
YELLOWSTONE...AS WELL AS TETON AND GROS VENTRE MOUNTAINS THIS
AFTERNOON. THE SNOW IS EXPECTED TO EXPAND SOUTHWARD
ACROSS WESTERN WYOMING LATE THIS AFTERNOON INTO THE EVENING WITH
RAIN AND...OR SNOW IN THE VALLEYS CHANGING TO ALL SNOW BY SUNSET.
SIGNIFICANT SNOWFALL IS POSSIBLE ACROSS THE SALT RIVER...WYOMING AND
WESTERN SLOPES OF THE WIND RIVER MOUNTAINS. THE SNOW OVER THE WEST IS
EXPECTED TO TAPER OFF WEDNESDAY MORNING.

VERY STRONG WESTERLY WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE EASTERN SLOPES OF THE ABSAROKAS AND WIND RIVER
MOUNTAINS.  WIND SPEEDS ARE EXPECTED TO REACH AROUND 50 MPH AT TIMES
WITH GUSTS NEAR 75 MPH.  THE VERY STRONG WINDS ARE EXPECTED TO WEAKEN
BY ABOUT 8 PM. STRONG WINDS ARE EXPECTED ACROSS SOUTHEAST FREMONT
COUNTY...AS WELL AS THE LOWER ELEVATIONS OF NATRONA COUNTY THIS
AFTERNOON AND EARLY EVENING AT SPEEDS OF 25 TO 35 MPH WITH GUSTS OF
45 TO 55 MPH.

PLEASE SEE THE LATEST STATEMENTS ON THIS WINTER WEATHER AND HIGH
WIND EVENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SIGNIFICANT SNOWFALL COULD ONCE AGAIN OCCUR ACROSS PARTS OF WESTERN
WYOMING SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUST
OVER 45 MPH. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Dec 14, 8:34 AM MST, 3 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
834 AM MST TUE DEC 14 2010

WYZ025-026-141700-
UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS-
834 AM MST TUE DEC 14 2010

WIDESPREAD AREAS OF FOG WILL LIKELY PERSIST ACROSS THE NORTH HALF OF
THE UPPER GREEN RIVER BASIN AS WELL AS THE ADJACENT FOOTHILLS TO
THE NORTH. THIS INCLUDES BIG PINEY...DANIEL...PINEDALE AND BOULDER.
CONDITIONS SHOULD IMPROVE BY 10 AM. TRAVELLERS SHOULD BE PREPARED FOR
AREAS OF SHARPLY REDUCED VISIBILITY UNDER ONE QUARTER MILE AT TIMES.
SLOW DOWN...USE YOUR LOW HEADLIGHT BEAMS AND ARRIVE SAFELY AT YOUR
DESTINATION.

LIPSON
Special weather statement, Dec 14, 10:50 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1050 AM MST TUE DEC 14 2010

WYZ019-020-142300-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
1050 AM MST TUE DEC 14 2010

SOUTHWEST WINDS WILL INCREASE FROM JEFFERY CITY AND THE SURROUNDING
GREEN MOUNTAINS AND RATTLESNAKE RANGE TO CASPER THIS AFTERNOON.
WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 55 MPH WILL BE
COMMON ALONG HIGHWAY 287 THROUGH JEFFERY CITY AS WELL ALONG WYOMING
BOULEVARD JUST SOUTH OF CASPER. THE STRONGEST WINDS ARE EXPECTED TO
OCCUR FROM 3 PM THIS AFTERNOON THROUGH 8 PM THIS EVENING. IF DRIVING
THROUGH THESE AREAS DURING THIS TIME FRAME ANTICIPATE POTENTIALLY
DANGEROUS CROSS WINDS...ESPECIALLY IF DRIVING A HIGH PROFILE
VEHICLE.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Teton & Gros Ventre Mountains

When
December 14, 12:00 PM MST to December 15, 4:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265170.